Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 343, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2011, 4:56 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2011, 4:56 PM CDT (21:56 UTC)
- Expired
- Jul 28, 2011, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 798 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
627
WUUS53 KICT 282156
SVRICT
KSC053-159-282230-
/O.NEW.KICT.SV.W.0343.110728T2156Z-110728T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
456 PM CDT THU JUL 28 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
NORTHEASTERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTH OF GENESEO...OR 22 MILES SOUTH OF
ELLSWORTH...AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
GENESEO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3864 9814 3855 9792 3845 9792 3829 9803
3841 9827
TIME...MOT...LOC 2156Z 208DEG 17KT 3845 9811
WIND...HAIL 60MPH 1.50IN
$$
BILLINGS2 follow-up statements
797
WWUS53 KICT 282208
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT THU JUL 28 2011
KSC053-159-282230-
/O.CON.KICT.SV.W.0343.000000T0000Z-110728T2230Z/
RICE KS-ELLSWORTH KS-
508 PM CDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ELLSWORTH AND NORTHEASTERN RICE COUNTIES UNTIL 530 PM CDT...
AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF GENESEO...OR 20 MILES SOUTHEAST OF ELLSWORTH...MOVING
NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN RICE AND SOUTHEASTERN ELLSWORTH
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3864 9814 3855 9792 3845 9792 3829 9803
3841 9827
TIME...MOT...LOC 2208Z 213DEG 16KT 3849 9807
WIND...HAIL 60MPH 1.00IN
$$
BILLINGS331
WWUS53 KICT 282229
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT THU JUL 28 2011
KSC053-159-282239-
/O.EXP.KICT.SV.W.0343.000000T0000Z-110728T2230Z/
RICE KS-ELLSWORTH KS-
529 PM CDT THU JUL 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLSWORTH AND
NORTHEASTERN RICE COUNTIES WILL EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3864 9814 3855 9792 3845 9792 3829 9803
3841 9827
TIME...MOT...LOC 2229Z 213DEG 16KT 3857 9800
$$
BILLINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:19 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 28, 3:19 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT THU JUL 28 2011 .DISCUSSION... TONIGHT: WEAK BOUNDARY MEANDERING ACROSS MIDDLE OF FORECAST AREA WILL BE FOCUS FOR THUNDERSTORMS THROUGH THE EVENING. SMALL POTENTIAL FOR ISOLATED STORMS TO CONTINUE ALL NIGHT OR MORE LIKELY REDEVELOP IN THE PREDAWN HOURS FO FRI. BEST CHANCE FOR PRECIPITATION APPEARS TO BE ROUGHLY ALONG HIGHWAY 50 THIS EVENING...WITH CHANCES DECREASING TO THE SOUTH. PLAN TO LET EXCESSIVE HEAT WARNING EXPIRE ON SCHEDULE. FRI: MODELS GIVING VARIOUS SOLUTIONS ON WHICH WAY BOUNDARY WILL GO DURING THE DAY...WITH LITTLE CONFIDENCE IN ANY OF THE SOLUTIONS... AND A LOT RIDING ON EXTENT OF CONVECTION THU NIGHT. SIMILAR TO PREVIOUS FRONT...SUSPECT WINDS WILL HAVE SIGNIFICANT EAST COMPONENT EARLY ON...AND THEN GRADUALLY SHIFT TO THE SOUTHEAST. WILL KEEP CHANCES FOR PRECIPITATION GOING EVERYWHERE...BUT WILL SHIFT BEST CHANCES TO CENTRAL KS WHERE BETTER DYNAMICS SHOULD OCCUR. WHILE MODELS VARY ON TIMING...ALL SHOW WEAK PIECE OF ENERGY MOVING ACROSS THE EDGE OF THE RIDGE...MOST LIKELY FRI NIGHT...AND WILL ADJUST POPS WITH HIGHEST ALONG I-70 AND LOWEST ALONG OK BORDER. HEAT INDICES MAY FLIRT WITH 105 ALONG OK BORDER IN SOUTHEAST KS ON FRI...BUT WITH UNCERTAINTY ON BOUNDARY/CLOUDS/ OUTFLOW...WILL LEAVE HEAT HEADLINE CALL FOR MIDNIGHT SHIFT. SAT-SUN: WITH BOUNDARY LIKELY TO RETREAT BACK TO THE NORTH DURING THIS PERIOD...WILL ALSO SEE INCREASE IN TEMPERATURES/HEAT INDICES. GOOD CHANCE THAT HEADLINES WILL BE NEEDED BY SAT ALONG/SOUTH OF HIGHWAY 400 AND MOST AREAS BY SUN. GOING DRY FORECAST LOOKS GOOD FOR NOW...ALTHOUGH ROGUE THUNDERSTORM BREAKING CAP CANNOT BE RULED OUT. MON-FRI: INCREASING HEIGHTS/THICKNESSES PORTENT A RETURN OF HEAT TO MOST OF THE AREA. STILL SOME CHANCE THAT CENTRAL KS MAY BE CLOSE ENOUGH TO GET GRAZED BY DAILY CONVECTION ON PHERIPHRY OF CAP. OTHERWISE AFTERNOON HEATING MAY RESULT IN ISOLATED STORMS WHERE CAP IS BROKEN FROM LOCALIZED CONVERGENCE...BUT LIKELY TOO ISOLATED TO MENTION IN FORECAST AT THIS TIME. TEMPERATURES WELL INTO TRIPLE DIGITS ARE LIKELY...ESPECIALLY ON TUE- WED WHEN LOW LEVEL FLOW ACROSS SOUTH CENTRAL KS WILL HAVE A WEST COMPONENT. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU PRIMARY FOCUS IS ON TSRA POTENTIAL...ESPECIALLY OVER CNTRL KS WHERE A WEAKENING STATIONARY FRONT MEANDERS THROUGH THE AREA. FOR NOW ASSIGNED "VCTS" TO KRSL & KSLN TERMINALS WITH EMPHASIS ON THIS EVENING. AS HAS BEEN THE CASE FOR A COUPLE WEEKS THE CELLS MAY PRODUCE GUSTS OF 43KTS/ 50 MPH AT BOTH TERMINALS. OTHERWISE ANTICIPATE E/NE WINDS ~10KTS TO PREVAIL OVER CNTRL KS THROUGHOUT THE AFTERNOON & EVENING WITH WINDS IN SC KS GRADUALLY BACKING FROM SE TO E/NE THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 78 97 76 101 / 20 20 20 10 HUTCHINSON 76 96 74 97 / 50 20 30 10 NEWTON 76 96 74 97 / 40 20 30 20 ELDORADO 74 96 73 98 / 20 20 20 20 WINFIELD-KWLD 77 99 77 101 / 10 20 20 10 RUSSELL 74 88 75 96 / 40 30 40 10 GREAT BEND 73 90 73 99 / 40 30 30 10 SALINA 75 92 76 95 / 60 30 40 20 MCPHERSON 75 93 74 96 / 60 20 30 20 COFFEYVILLE 78 99 79 98 / 10 20 10 20 CHANUTE 75 94 76 97 / 20 20 20 20 IOLA 74 91 74 95 / 20 20 20 20 PARSONS-KPPF 77 98 78 97 / 10 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ050>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 28, 4:15 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT THU JUL 28 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT INDICES WILL CONTINUE UNTIL 8 PM ACROSS MUCH OF THE AREA. REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL AND PART OF SOUTH CENTRAL KANSAS THIS EVENING...MOST LIKELY IN A SWATH ALONG HIGHWAY 50. A FEW SEVERE STORMS ARE LIKELY. THE PRIMARY THREAT WILL BE DAMAGING WINDS AS THE STORMS COLLAPSE. ACTIVITY SHOULD DECREASE IN AREAL COVERAGE AND INTENSITY BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE RISK FOR ORGANIZED SEVERE WEATHER IS LOW...HOWEVER ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE POSSIBLE. FOR AREAS ALONG AND SOUTH OF HIGHWAY 400...HEAT INDICES WILL BE OVER 100 ON FRIDAY...AND AROUND 105 ON SATURDAY. INTENSE HEAT IS EXPECTED TO RETURN TO ALL OF THE AREA BY SUNDAY AND CONTINUE THROUGH AT LEAST WEDNESDAY...WITH HIGH TEMPERATURES AND HEAT INDICES RANGING FROM 100 TO 112. VERY HIGH FIRE DANGER IS FORECAST ON TUESDAY AND WEDNESDAY OVER KINGMAN AND HARPER COUNTIES...AS WELL AS THE ADJACENT AREA OF SEDGWICK AND SUMNER COUNTIES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED NATURE OF THE THREAT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jul 28, 3:53 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 353 PM CDT THU JUL 28 2011 KSZ050-282130- RICE- 353 PM CDT THU JUL 28 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RICE COUNTY... AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR RAYMOND...OR 25 MILES EAST OF GREAT BEND...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
Special weather statement, Jul 28, 4:50 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 450 PM CDT THU JUL 28 2011 KSZ050-282215- RICE- 450 PM CDT THU JUL 28 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RICE COUNTY... AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF LITTLE RIVER...OR 24 MILES SOUTH OF ELLSWORTH...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.